Wednesday was the anniversary of my breast cancer surgery, and to celebrate, I had an appointment with the surgeon. Or, as it turned out, with the surgeon’s fellow surgeon, a little less senior. Shame: I would have liked to have seen Ms Parvanta to thank her for saving my life and sewing me up so beautifully.
So here is the great news. The mammogram carried out two weeks ago shows that everything is fine. The cancer has gone, departed, taken its leave, got a single ticket on the long train to nowhere. Hurrah.
I will have a yearly mammogram to check that it has not returned. It seems that cancer can come back even after several years. A close friend of mine has just had hers reappear seven years after it was removed, so now has to go through the whole caboodle again.
A study published this week revealed that breast cancer can return up to fifteen years after being removed. Given that this investigation studied 63,000 women over a period of twenty years, I think we can be pretty confident in its findings. All the women studied took hormone therapy pills (tamoxifen or aromatase inhibitors) and were clear of cancer after five years, but over the next fifteen years, ten per cent of the lowest risk group and a scary forty per cent of the highest-risk group had their cancer come back. At highest risk are women who had large tumours and/or cancer in the lymph nodes. I didn’t have the latter, but have not yet dug out the figures that determine whether my 3.5cm lump counts as ‘large’ or not.
I have been taking tamoxifen to stop the cancer coming back. It works by blocking oestrogen from feeding cancer cells. But in post-menopausal women, a type of drug called an aromatase inhibitor is more effective, so now that all my girly bits have been taken out, I have been swapped onto this instead. Without ovaries producing oestrogen, my body produces it via the enzyme aromatase changing androgens into oestrogen. Aromatase inhibitors get in the way of that happening. My new daily pill-shaped friend is the aromatase inhibitor Letrozole (pictured) .
It does have its side effects (of course), so I am on the lookout for tiredness, pain, lethargy, hot flushes, etc, though how I am supposed to tell the difference between that and how I usually feel is beyond me. Slightly more worrying is the possibility of bone thinning. I am fond of my bones and do not want them to get thin or fragile, thanks. So I will be back at the hospital in December to have a bone density scan to establish whether I need yet more medication.
This cancer-fighting business just goes on and on, doesn’t it?